Iowa, 2018

Flash Flood in Iowa, June 21, 2018

June 21, 2018 · NWS DVN · 1 event in 1 county or zone

Thunderstorms with heavy rain moves across areas just south of Interstate 80 in far eastern Iowa and northwest Illinois. These storms produced flash flooding in a few locations from near Muscatine through Cambridge, Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms with heavy rain moves across areas just south of Interstate 80 in far eastern Iowa and northwest Illinois. These storms produced flash flooding in a few locations from near Muscatine through Cambridge, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 11:41 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 21, 11:41 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1241 PM CDT Thu Jun 21 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 AM CDT Thu Jun 21 2018

Showers and isolated storms continued through the early morning
hours across far eastern Iowa and northwest Illinois. Some patchy
fog developed over parts of eastern Iowa. Early morning
temperatures were mainly in the 60s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 325 AM CDT Thu Jun 21 2018

The main forecast issues in the short term period are the potential
for more heavy rain, resulting in additional flash flooding and more
significant river flooding.

In the near term, radar and model trends indicate expanding showers
and isolated storms across the northern and eastern counties, in an
airmass with PWAT values near 2 inches. This will likely continue
for most of the morning hours. Farther south, scattered showers and
storms are expected with partial clearing allowing for sufficient
instability. A few strong storms are possible this afternoon and
evening, especially along and south of Interstate 80. Model
consensus points to the northeast third as the area of heaviest
rainfall through tonight. Some of these areas, especially the
Highway 20 corridor, are primed for additional flooding due to
recent heavy rain. Have opted for a flash flood watch for the
northeast through tonight, to cover both short term flooding and
more prolonged flooding from creeks and streams. Later shifts may
have to expand the watch. This additional rain will likely
exacerbate the ongoing river flooding as well. See discussion below
for details. Highs today should range from the upper 60s northwest
to upper 70s southeast with lows tonight mainly in the low 60s.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 325 AM CDT Thu Jun 21 2018

Showers and isolated storms will taper off Friday. Will have to
monitor for lingering heavy rain past 12z Friday morning. Rain
chances are low for the upcoming weekend. The next organized
rainfall looks favored for late Monday through Tuesday. There is
some potential for additional significant rain and some severe
weather.

Expect a gradual warming trend through the period. Highs Friday
will be in the 70 to 75 degree range, warming into the low 80s for
the weekend. By next Wednesday, the heat/humidity combo could push
heat index values close to 100 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1237 PM CDT Thu Jun 21 2018

The upper low in southwest Iowa will slowly move into northern
Missouri through 12z/22. IFR/MVFR conditions will be seen with
SHRA/TSRA through 18z/22. KMLI/KCID are most at risk for seeing a
prolonged period of SHRA/TSRA.

&&

.HYDROLOGY...
Issued at 1143 AM CDT Thu Jun 21 2018

Significant rains over the Midwest the past week is resulting current
and new river flooding over the forecast area. Depending on additional
further changes on these forecast over the next several days.

The Mississippi River will continue rising for at least the next 1 to
2 weeks with minor to moderate flooding forecast from Dubuque to Gregory
Landing. The river is expected to go above flood stage within the next
3 to 7 days so flood watches and warnings have been issued for numerous
forecast points. Even before these recent rains the river was rising
from very heavy rainfall that occurred in Minnesota and Wisconsin several
days ago.

A flood watch is also in effect for the Iowa River at Marengo, the Pecatonica
River at Freeport, and the Rock River at Como. This is due to uncertainty
in rainfall with possibly additional heavy rainfall falling further
south then previous forecast which may result in impacts on the river
crests.

Rounds of showers and isolated thunderstorms will continue through Friday.
Then, more widespread showers and thunderstorms arrive by the middle
of next week with the potential for more significant and possibly heavy
rainfall. Stay tuned for later forecasts and updates.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Friday morning for Clinton-Delaware-
     Dubuque-Jackson-Jones-Scott.

IL...Flash Flood Watch through Friday morning for Bureau-Carroll-
     Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.

MO...NONE.
&&

SYNOPSIS...RP Kinney
SHORT TERM...RP Kinney
LONG TERM...RP Kinney
AVIATION...08
HYDROLOGY...16
Hazardous weather outlook, Jun 21, 3:21 AM CST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
421 AM CDT Thu Jun 21 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
421 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Expect periods of showers and thunderstorms today and tonight.
Flash flooding and more prolonged flooding are possible,
especially along and east of a line from Manchester to Moline,
where a Flash Flood Watch is in effect. A few strong storms are
possible later this afternoon and evening, with gusty winds the
main threat.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated thunderstorms are possible Friday, with no severe weather
expected.

Flooding is expected to continue on some tributary rivers.
Rounds of heavy rainfall may also cause additional river sites to
rise later this week. Please see the latest Flood Statements and
Flood Warnings for details.

There is a low chance of non-severe thunderstorms late Saturday
into Sunday. More widespread storms are expected late Monday into
Tuesday, with some potential for heavy rain and severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight, mainly for
reports of flash flooding and high water.

RP Kinney

In the hours before

Local storm report, Jun 21, 10:53 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 AM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HEAVY RAIN       2 SE IOWA CITY          41.64N 91.51W
06/21/2018  M1.40 INCH       JOHNSON            IA   TRAINED SPOTTER

            45 MINUTE RAINFALL.

&&
Special weather statement, Jun 21, 11:02 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1202 PM CDT THU JUN 21 2018

IAC103-113-211900-
Johnson-Linn-
1202 PM CDT THU JUN 21 2018

...THUNDERSTORMs PRODUCING HEAVY RAIN WILL AFFECT NORTHERN JOHNSON
AND SOUTHWESTERN LINN COUNTIES UNTIL 2 PM CDT...

At 1157 AM CDT, radar indicated a line of thunderstorms with heavy
rain over Johnson and southwest Linn counties. These storms were
moving to the northwest at 15 mph and passing over the same areas.

Minor flooding of area streets, creeks and streams is possible.

This includes the following highways... Interstate 80 in Iowa
between mile markers 239 and 249.
 Interstate 380 between mile markers 1 and 15.

Rainfall amounts of 1 to 2 inches per hour can be expected from
these storms.

Torrential rainfall from these storms may cause localized flooding.
Do not drive your vehicle through flooded roadways.

If you are driving and encounter a flooded roadway, Turn around,
don't drown. Most flood deaths occur in vehicles.

LAT...LON 4195 9171 4166 9143 4161 9157 4186 9183
      4195 9183
TIME...MOT...LOC 1701Z 149DEG 5KT 4177 9162

08
Special weather statement, Jun 21, 11:11 AM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
1211 PM CDT THU JUN 21 2018

IAZ040-041-051>054-063>068-076>078-087>089-099-ILZ015-016-024>026-
034-035-211800-
Warren-Henry-Hancock-Mercer-Henderson-Rock
Island-McDonough-Linn-Henry-Delaware-Iowa-Washington-Lee-Keokuk-
Jackson-Jones-Clinton-Benton-Louisa-Johnson-Scott-Buchanan-Des
Moines-Muscatine-Cedar-Jefferson-
1211 PM CDT THU JUN 21 2018

... Brief funnel clouds possible over the next hour ...

At 1206 PM CDT...Trained spotters reported funnel clouds from
thunderstorms near North Liberty and Little York.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4153 9230 4230 9230 4230 9206 4253 9208
      4208 9094 4141 9028 4115 9027 4115 9044
      4028 9045 4028 9091 4025 9097 4149 9235
TIME...MOT...LOC 1706Z 180DEG 0KT 4103 9092

Speck
Local storm report, Jun 21, 11:30 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HEAVY RAIN       1 NNW OAKDALE           41.71N 91.60W
06/21/2018  M2.75 INCH       JOHNSON            IA   TRAINED SPOTTER

            RAINFALL SINCE 10:30 AM.

&&

PS
Local storm report, Jun 21, 12:10 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
110 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       2 NNW NORTH LIBERTY     41.76N 91.62W
06/21/2018  M3.57 INCH       JOHNSON            IA   TRAINED SPOTTER

            TOTAL RAINFALL AS OF 1PM.

&&

PS
Special weather statement, Jun 21, 12:22 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
122 PM CDT THU JUN 21 2018

IAZ040-051>053-063>068-077-078-088-089-ILZ015>017-024>026-035-211915-
Mercer-Warren-Bureau-Henry-Henderson-Rock
Island-McDonough-Clinton-Linn-Henry-Benton-Iowa-Washington-Louisa-
Johnson-Scott-Buchanan-Des Moines-Muscatine-Cedar-Jones-
122 PM CDT THU JUN 21 2018

... Brief Funnel Clouds possible over the next hour ...

At 116 PM CDT...Showers and storms with a history of producing
funnel clouds were located from Cedar Rapids to Aledo, moving
northwest. In addition to funnel clouds, these storms will be
capable of producing locally heavy rainfall of 1 to 2 inches per
hour, causing street flooding and rises in creeks.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4230 9230 4230 9207 4241 9205 4124 8978
      4123 8987 4115 8987 4115 9044 4050 9045
      4181 9230
TIME...MOT...LOC 1816Z 180DEG 0KT 4149 9106

Speck

The radar

The Quad Cities radar (KDVN), 46 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Muscatine

When
June 21, 1:40 PM CST to 2:40 PM CST
Where
Muscatine County, 2.97 mi NW of Muscatine to 2.14 mi SW of Muscatine
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.453, -91.086

Water over several roads was reported to be over 3 feet deep and flowing quickly. Several vehicles were stalled. One person was knocked off their feet by the quickly flowing water, and nearly swept into a nearby drainage ditch filled with fast-moving water. The person managed to regain their footing and move to safety.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768825.